Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 1998, 6:14 PM EDT for Pittsylvania County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 6:14 PM EDT (22:14 UTC)
- Expired
- Apr 8, 1998, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:20 PM EDT | Hail 1.75 | Callands, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS01 KRNK 082217 RRA SVRRNK VAC143-082300- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 614 PM EDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...PITTSYLVANIA COUNTY AT 614 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST NORTHEAST OF MARTINSVILLE OR 4 MILES SOUTH SOUTHWEST OF CALLANDS MOVING EAST NORTHEAST AT 35 MPH. SEVERE WEATHER IS EXPECTED TO REACH... CALLANDS AROUND 615 PM EDT DRY FORK AROUND 625 PM EDT CLIMAX AROUND 625 PM EDT CHATHAM AROUND 630 PM EDT PITTSVILLE AROUND 630 PM EDT GRETNA AROUND 640 PM EDT JAVA AROUND 645 PM EDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE TO INSIDE A STURDY BUILDING IMMEDIATELY. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:55 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 8, 2:55 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CCF NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT WED APR 8 1998 DISC... PLENTY OF SUN AND HEATING THIS AFTERNOON. 18Z RNK SOUNDING MODERATE LIS AND 1500 CAPE BUT CANT FIND TRIGGER TO FOCUS CONVECTION THIS AFTERNOON. CONVECTION MORE LIKELY THIS EVENING AND OVERNIGHT AS WEAK WAVE SHOULD TRIGGER TSRA. THREAT OF CONVECTION SHOULD CONTINUE INTO THU AM WITH MAIN VORT LOBE AND COLD FRONT MOVING THROUGH CWA. THERE COULD BE SOME CLEARING THU PM AS DRY SLOT INTRUDES AREA AND DOWNSLOPING WINDS OFF THE BLUE RIDGE. SIGNIFICANT CLOUDS ON FRI AS CLEARING SHOULD BE SHORT LIVED WITH WRAP AROUND MOISTURE RETURNING FRI. ROA 57/65/49/60 7601 RNK 53/62/43/55 7612 LYH 56/66/50/62 7601 BLF 54/60/41/50 7623 DAN 60/70/51/63 7701 MV
In the hours before
Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 34 minutes before
NCZ001-002-018-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED APR 8 1998 ...TORNADO WATCH FOR THE NORTHERN MOUNTAINS... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM. AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA. THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. JACKSON
Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 34 minutes before
NCZ001-002-018-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED APR 8 1998 ...TORNADO WATCH FOR THE NORTHERN MOUNTAINS... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM. AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA. THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. JACKSON
Special weather statement, Apr 8, 4:30 PM EDT, 1 hour 44 minutes before
NCZ001-002-018-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT WED APR 8 1998 A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES. LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE DEVELOPING IN NORTHWESTERN NORTH CAROLINA. ADDITIONALLY...OTHER STORMS WERE OVER EASTERN TENNESSEE. ALL STORMS WERE TRACKING TO THE EAST AT ABOUT 40 MPH. WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH AREA. WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE THUNDERSTORMS. THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA. NOGUEIRA
Special weather statement, Apr 8, 4:30 PM EDT, 1 hour 44 minutes before
NCZ001-002-018-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT WED APR 8 1998 A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES. LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE DEVELOPING IN NORTHWESTERN NORTH CAROLINA. ADDITIONALLY...OTHER STORMS WERE OVER EASTERN TENNESSEE. ALL STORMS WERE TRACKING TO THE EAST AT ABOUT 40 MPH. WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH AREA. WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE THUNDERSTORMS. THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA. NOGUEIRA
Special weather statement, Apr 8, 6:10 PM EDT, 4 minutes before
NCZ005-006-VAZ058-090150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT WED APR 8 1998 ...SEVERE THUNDERSTORM WATCH... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS EVENING FOR HALIFAX COUNTY IN VIRGINIA AND ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA. A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE PIEDMONTS OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY EVENING HOURS. THESE THUNDERSTORMS HAVE PRODUCED LARGE HAIL ACROSS SOME COUNTIES IN THE FOOTHILLS OF THE BLUE RIDGE AS THE STORMS MOVED THROUGH EARLIER. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. MV
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| Apr 8, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 33 min |
| Apr 8, 7:00 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax | 30 min |
| Apr 8, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.